Colorado, 2005

Debris Flow in Colorado, January 9, 2005

January 9, 2005 · NWS GJT · 1 event in 1 county or zone

A rockslide occurred about 1 mile south of Douglas Pass, causing road damage and closure of Highway 139 at mile post 34. One of the boulders was 20 feet in diameter and had to be blasted to clear the road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A rockslide occurred about 1 mile south of Douglas Pass, causing road damage and closure of Highway 139 at mile post 34. One of the boulders was 20 feet in diameter and had to be blasted to clear the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 9, 2:30 PM MST, 2 hours earlier.

Area forecast discussion, Jan 9, 2:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MST SUN JAN 9 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...MODELS IN A LITTLE BETTER
AGREEMENT WITH QPF TODAY...BUT I STILL LEAN TOWARD THE GFS80. PROBLEM
CONTINUES TO BE THE WARM AIR THAT MOVED IN AND RAISED THE SNOW LINE
WITH MIXED RAIN/SNOW ABOUT 1500 FEET HIGHER.

THIS NEVER ENDING STORM WILL CONTINUE TO ACCUMULATE SNOW OVER THE
SOUTHERN/CENTRAL MOUNTAINS AND START IN THE NORTHERN MOUNTAINS AS
THE TRACK BROADENS ACROSS OUR FORECAST AREA. OUR THREE DAY TOTALS IN
THE SAN JUANS ARE NOW OVER 3 FEET IN FAVORED AREA.

RAISED TEMPS AND ADJUSTED WX FOR MORE LIQUID IN MARGINAL ELEVATIONS.
DECIDED TO CONTINUE/EXTEND ALL HIGHLIGHTS 12 MORE HOURS UNTIL 6 PM
MONDAY. THE SOUTH WILL LIKELY HAVE TO BE CONTINUED BEYOND THIS
PERIOD IF MODELS CONTINUE TO TRACK WELL. PERIODIC BREAKS OR LULLS IN
THE WEATHER WILL CONTINUE WITH THE SUB TROPICAL MOISTURE FETCH INTO
THE FOUR CORNERS. DJC/21

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...WE START THE EXTENDED
PERIOD WITH GOOD MEDIUM RANGE MDL AGREEMENT AND IT CONTINUES FOR THE
REMAINDER OF THE FORECAST PERIOD. TEMP GRIDS LOOK GOOD AND MADE
LITTLE CHANGE.

TUESDAY NIGHT AND WEDNESDAY: CLOSED LOW OPENS AND MOVES INTO THE
GRT BASIN TUESDAY NIGHT...THEN SHEARS TO THE SOUTHEAST BY MORNING.
SUBTROPICAL JET OVR ARIZONA WILL CONTINUE TO PROVIDE MSTR AS WELL
AS DIVERGENCE ALOFT. SOUTHWEST COLORADO WILL BE UNDER THE LF EXIT
REGION OF THE ABOVE MENTIONED JET. JET SUPPORT PULLS AWAY FROM THE
REGION BY MORNING BUT A STRONG BAROCLINIC ZONE/SFC FRONT APPROACHES
THE CWA FROM THE WEST. ETA PAINTS GOOD QPF OVER MOST OF THE CWA
WITH A NICE BULLSEYE NEAR THE 4 CORNERS...AS A RESULT RAISED POPS
SIGNIFICANTLY FOR THIS PERIOD. TROF AND COLD FRONTAL PASSAGE EXPECTED
EARLY WEDNESDAY WITH GOOD CAA. SPECIFIC HUMIDITIES START TO DROP AS
COLDER AIR MOVES IN...BUT STILL REMAINS RESPECTABLE. A COMBINATION OF
GOOD Q-G FORCING...OROGRAPHICS AND STEEP LAPSE RATES WILL COMBINE TO
BRING PCPN TO NEARLY ALL LOCATIONS. BUMPED UP POPS ACCORDINGLY.

WEDNESDAY NIGHT...A NORTHWEST FLOW WILL PRODUCE OROGRAPHICALLY DRIVEN
SHOWERS OVER THE NORTHERN MOUNTAINS...OTHERWISE PRECIP WILL BE
WINDING DOWN.

THURSDAY-SUNDAY: NORTHWEST FLOW CONTINUES WITH A FEW WEAK
EMBEDDED DISTURBANCES. THIS MIGHT PRODUCE A FEW SHOWERS OVER THE
UINTAS OF NE UTAH AND THE PARK AND GORE RANGE OF NW COLORADO.
TEMPS WILL BE NEAR NORMAL AT MIDWEEK...SLOWLY RISING A FEW DEGREES
TOWARD THE END OF THE WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 PM MONDAY
      ZONES 3/4/9/10/12/13/14/17/18/19/22/23.
      WINTER WEATHER ADVISORY UNTIL 6 PM MONDAY
      ZONES 5/8.
.UT...WINTER STORM WARNING UNTIL 6 PM MONDAY
      ZONES 23/25/28.

&&

DJC/MC
Hazardous weather outlook, Jan 9, 3:30 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MST SUN JAN 9 2005

COZ001>014-017>023-UTZ022>025-027>029-101200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
330 PM MST SUN JAN 9 2005

...A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM MST MONDAY FOR THE
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO...AND IN THE UPPER
GUNNISON AND THE ANIMAS AND SAN JUAN RIVER BASINS...

...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM MST MONDAY
FOR THE UPPER COLORADO RIVER VALLEY IN WEST-CENTRAL COLORADO
...AND UPPER YAMPA RIVER BASIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

PERIODS OF HEAVY SNOW AND STRONG WINDS WILL CONTINUE PRODUCING
HAZARDOUS WINTER WEATHER CONDITIONS ACROSS MUCH OF WESTERN COLORADO
AND EASTERN UTAH. ESPECIALLY IMPACTED BY THIS STORM WILL BE THE
HIGH MOUNTAIN PASSES AND ANY ROADWAYS ABOVE 6000 FEET ELEVATION. THE
HEAVIEST SNOW ACCUMULATION WILL OCCUR IN THE MOUNTAINS OF EASTERN
UTAH AND SOUTHWEST COLORADO WHERE THREE DAY TOTALS RANGE FROM 1 TO 4
FEET OF SNOW. STRONG SOUTHWEST WINDS OVER RIDGETOPS WILL RESULT IN
AREAS OF BLOWING AND DRIFTING SNOW ON SOME MOUNTAIN PASSES...GREATLY
LIMITING VISIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PERIODS OF SNOW WILL CONTINUE ACROSS THE MOUNTAINS AND HIGH VALLEYS
OF WESTERN COLORADO AND EASTERN UTAH THROUGH THE MIDDLE OF THE WEEK.
IN ADDITION TO THE SNOWFALL...STRONG WINDS AND COLD TEMPERATURES WILL
CREATE HAZARDOUS WINTER WEATHER AND TRAVEL CONDITIONS. UP TO 5 FEET
OF SNOW WILL BE POSSIBLE IN ISOLATED MOUNTAIN LOCATIONS WITH THIS
PROLONGED DURATION OF SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...YOU
ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

CROWLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Roan and Tavaputs Plateaus

When
January 9, 4:30 PM MST to 4:31 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436065.